Alert archive / New Mexico / Wind Advisories in 2025

Wind Advisory 2, NWS El Paso, TX

January 17, 2025Doña Ana County, Otero County, Sierra County, New Mexico; Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Jan 17, 2025, 2:32 AM MST for Doña Ana County, Otero County, Sierra County, New Mexico; Hudspeth County, Texas. It took effect at Jan 17, 2025, 9:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2025, 2:32 AM MST (09:32 UTC)
In effect from
Jan 17, 2025, 9:00 AM MST
Expired
Jan 17, 2025, 6:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Otero County, NM, Sierra County, NM, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 69 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2025-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2025-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS74 KEPZ 170932
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
232 AM MST Fri Jan 17 2025

NMZ414>417-427-TXZ421-422-180100-
/O.NEW.KEPZ.WI.Y.0002.250117T1600Z-250118T0100Z/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-Otero Mesa-West Central Tularosa Basin/White Sands-Salt
Basin-Southern Hudspeth Highlands-
Including the cities of Chaparral, Cloudcroft, Sierra Blanca,
Apache Summit, Crow Flats, Mescalero, Mayhill, Salt Flat, Dell
City, Timberon, Sacramento, Cornudas, Pinon, Sunspot, White Sands
Range Headquarters, White Sands National Park, and Mountain Park
232 AM MST Fri Jan 17 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS 
EVENING...

* WHAT...West winds 30 to 39 mph with gusts up to 55 mph expected.

* WHERE...Sacramento Mountains, Otero Mesa, West Central Tularosa 
  Basin/White Sands, Salt Basin, and Southern Hudspeth Highlands.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For additional information, visit us at http://www.weather.gov/epz

ZA
1 follow-up statement
632 
WWUS74 KEPZ 171859
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1159 AM MST Fri Jan 17 2025

TXZ421-422-172330-
/O.NEW.KEPZ.DU.Y.0001.250117T1900Z-250117T2300Z/
/O.CON.KEPZ.WI.Y.0002.000000T0000Z-250118T0100Z/
Salt Basin-Southern Hudspeth Highlands-
Including the cities of Salt Flat, Dell City, Sierra Blanca, and
Cornudas
1159 AM MST Fri Jan 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...
...BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts 
  up to 50 mph. For the Blowing Dust Advisory, visibility between 
  one-quarter and one mile in blowing dust expected.

* WHERE...Salt Basin and Southern Hudspeth Highlands.

* WHEN...For the Wind Advisory, until 6 PM MST this evening. For the 
  Blowing Dust Advisory, until 4 PM MST this afternoon.

* IMPACTS...Hazardous driving conditions due to reduced visibility. 
  Gusty winds will blow around unsecured objects. Tree limbs could 
  be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, 'Pull Aside, 
Stay Alive'.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ407-411-TXZ418>420-423-424-172300-
/O.NEW.KEPZ.DU.Y.0001.250117T1900Z-250117T2300Z/
Southwest Desert/Mimbres Basin-Southern Dona Ana County/Mesilla
Valley-Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Rio Grande Valley of
Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
Including the cities of West El Paso, Fort Hancock, Vado,
Downtown El Paso, Hueco Tanks, Indian Hot Springs, East and
Northeast El Paso, Fort Bliss, Las Cruces, Socorro, Columbus,
Loma Linda, Tornillo, Fabens, Deming, Upper Valley, and Sunland
Park
1159 AM MST Fri Jan 17 2025

...BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...Visibility between one-quarter and one mile in blowing dust 
  expected.

* WHERE...In New Mexico, Luna County and Southern Dona Ana County. 
  In Texas, El Paso and Hudspeth Counties.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Hazardous driving conditions due to reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, 'Pull Aside, 
Stay Alive'.

&&

$$

NMZ414>417-427-172330-
/O.CON.KEPZ.WI.Y.0002.000000T0000Z-250118T0100Z/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-Otero Mesa-West Central Tularosa Basin/White Sands-
Including the cities of Cloudcroft, Sunspot, Mountain Park,
Apache Summit, White Sands National Park, Mescalero, Crow Flats,
Sacramento, Pinon, Chaparral, White Sands Range Headquarters,
Timberon, and Mayhill
1159 AM MST Fri Jan 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Sacramento Mountains, Otero Mesa, and West Central 
  Tularosa Basin/White Sands.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For additional information, visit us at http://www.weather.gov/epz

CD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 16, 10:56 PM MST, 3 hours 36 minutes earlier. Its key messages:

  • Updated at 1051 PM MST Thu Jan 16 2025
  • Breezy to windy conditions on Friday with areas of blowing dust possible in the afternoon. Peak gusts around 40 miles per hour.
  • Cooler weather returns on Sunday as below normal temperatures linger through next week. This cold snap looks to remain dry across Southern New Mexico and West Texas.
Area forecast discussion, Jan 16, 10:56 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1056 PM MST Thu Jan 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1051 PM MST Thu Jan 16 2025

 - Breezy to windy conditions on Friday with areas of blowing dust
   possible in the afternoon. Peak gusts around 40 miles per hour.

 - Cooler weather returns on Sunday as below normal temperatures
   linger through next week. This cold snap looks to remain dry
   across Southern New Mexico and West Texas.

&&

.DISCUSSION...
Issued at 115 PM MST Thu Jan 16 2025

Closed low aloft has moved ashore the southern CA coast this
evening, with a strengthening jet streak at the base of the system
being the focus for tomorrow's weather. This system is expected
to open into a wave, progressing across the southern Rockies
Friday afternoon. At the surface, a 997 lee low developing in
response to the jet streak aloft will form across the TX
panhandle, with a strong gradient across much of west TX. Thus,
breezy to windy conditions tomorrow, starting in the late morning
and peaking mid-afternoon. Used NBM 75th percentile Winds to
account for the increased BL mixing. Much of the I-10 corridor
will see sustained speeds 20-30 mph with peak gusts around 45 mph
midday. This is just below our criteria for a Wind Advisory, thus
no headlines at the moment. Blowing dust will be a concern along
the International Border and near any known dust sources. El
Paso's visibility may drop Friday afternoon because of this.

Despite the active weather pattern, temperatures remain mild on
Friday with dry conditions. Lowland highs in the upper 50s are
right near normal for mid-January. Saturday will be similar, with
lighter (but still breezy 15-25 mph) winds.

1050mb Saskatchewan surface high will allow arctic-sourced air to
spill down the Southern and High Plains Saturday evening. This
will be part of a long-term cold snap for the majority of the
central of eastern US this week. Locally, this cold front is
expected to reach us late Saturday night or early Sunday morning.
Current forecast shows a modest cool down of 8-12 degrees for most
locations, keeping us below climate normals through most of next
week. Latest guidance isn't quite as severe with this cool down,
and most models keep El Paso's high temperature in the 45-55
degree range through next week. This pattern also looks quite dry
with a progressive ridge keeping the polar jet track well to our
north.

Tuesday morning currently looks to be the coldest of the period,
and there's good confidence that Cold Weather Advisories will be
needed with Wind Chills in the single digits across the NM
deserts. Extended outlook looks dry locally, but still cool.

&&

.AVIATION...
(06Z TAFS)
Issued at 1051 PM MST Thu Jan 16 2025

Wind and maybe some dust on Friday. For tonight our winds will be
light from the north, but early Friday morning, our winds will
come around to the west and begin to increase so that by the
afternoon we will have 27020G30KT. The westward direction of the
winds may limit BLDU to KELP, but we could also see some patchy
BLDU at either KDMN or KLRU, but the best chance for dust will be
KELP. The gusty winds will be slow to drop off, but by later
Friday evening most of the gusty winds will have diminished.

&&

.FIRE WEATHER...
Issued at 115 PM MST Thu Jan 16 2025

Elevated fire danger on Friday as winds increase out of the west.
Peak gusts 35 to 45 mph Friday afternoon will lead to Excellent
smoke ventilation. The strongest gusts be focused over LNF and the
Guadalupe Ranges. Min RH 20-30% with mostly clear skies. Saturday
will be similar and again be breezy but with lighter wind speeds.

Backdoor cold front will reinforce the ongoing below normal
temperatures through most of next week. Lighter southeast flow
Sunday-Tuesday with dry conditions but low fire danger. Next wind
shift timed for Wednesday/Thursday as breezy west flow
temporarily returns. Min RH will hold steady in the 20-30% range
each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  41  61  37  60 /   0   0   0   0
Sierra Blanca            38  57  30  55 /   0   0   0   0
Las Cruces               34  58  31  58 /   0   0   0   0
Alamogordo               30  58  26  55 /  10  10   0   0
Cloudcroft               24  35  20  35 /  10  10   0   0
Truth or Consequences    31  59  29  57 /   0   0   0   0
Silver City              28  48  25  49 /  10   0   0   0
Deming                   30  57  28  58 /   0   0   0   0
Lordsburg                26  54  22  55 /  20   0   0   0
West El Paso Metro       40  59  37  58 /  10   0   0   0
Dell City                33  59  30  59 /   0   0   0   0
Fort Hancock             36  63  31  62 /   0   0   0   0
Loma Linda               37  52  31  52 /   0   0   0   0
Fabens                   37  61  34  60 /   0   0   0   0
Santa Teresa             35  57  33  57 /   0   0   0   0
White Sands HQ           40  58  35  58 /  10   0   0   0
Jornada Range            28  58  26  57 /   0   0   0   0
Hatch                    28  60  26  60 /   0   0   0   0
Columbus                 36  58  33  58 /   0   0   0   0
Orogrande                32  57  28  55 /   0   0   0   0
Mayhill                  31  47  25  48 /   0   0   0   0
Mescalero                28  45  22  45 /  10  10   0   0
Timberon                 24  45  20  45 /   0  10   0   0
Winston                  21  51  20  52 /   0   0   0   0
Hillsboro                30  55  27  57 /   0   0   0   0
Spaceport                25  59  23  56 /   0   0   0   0
Lake Roberts             25  48  22  50 /  20   0   0   0
Hurley                   26  50  23  52 /  10   0   0   0
Cliff                    16  56  12  58 /  20  10   0   0
Mule Creek               27  50  24  52 /  30  10   0   0
Faywood                  30  50  28  53 /  10   0   0   0
Animas                   28  58  23  58 /  20   0   0   0
Hachita                  28  56  24  56 /  10   0   0   0
Antelope Wells           34  57  28  58 /  10   0   0   0
Cloverdale               34  52  28  53 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...15-Brice

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:59 AM MSTBlowing Dust AdvisoryEPZDoña Ana, Grant, Luna4 hr

Nearby

Wind Advisories in New Mexico, 2025Wind Advisories in Texas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.